How long do opioid withdrawal symptoms last?


Quick Answer

Some specialists believe that some lingering opioid withdrawal symptoms may last for several months or more, states Healthline. However, the first and most acute phase of withdrawal begins between 12 and 30 hours after the last dose of the drug and ends after five days, explains Balboa Horizon Treatment Services.

Continue Reading

Full Answer

Opioid withdrawal has three distinct phases, according to Balboa Horizon Treatment Services. The first phase produces symptoms such as insomnia, nausea, vomiting, abdominal cramps and diarrhea. The person detoxing may also feel depressed. The second phase lasts for two weeks, and people may experience leg cramps, chills, goosebumps and dilated pupils during this time. The third phase of opioid withdrawal is the most mild and lasts from a week to two months. Symptoms during this time are less physical and more psychological. They include insomnia, anxiety and restlessness.

Lingering, depressive-like symptoms of opioid withdrawal that last for weeks or months after the initial withdrawal period are known as protracted abstinence syndrome, states Science Daily. These symptoms include the inability to feel pleasure, poor concentration, low sleep quality and reduced energy.

While withdrawal is not usually life threatening, doctors may prescribe certain medications to reduce symptoms, explains Healthline. These drugs include naloxone and clonidine hydrochloride to treat or reduce symptoms of withdrawal. Health care professionals may also administer naltrexone to treat or reverse the symptoms of a heroin overdose.

Learn more about Health

Related Questions